Maryland, 2002

Damaging Wind in Maryland, May 31, 2002

May 31, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 4:01 PM EST, 4 hours 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Local storm report, May 31, 5:10 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER
Local storm report, May 31, 5:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0530 PM    WAYNESBURG                OH   WIND DAMAGE
05/31/02   CARROLL                        LARGE TREES BLOWN
                                          DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER

0615 PM    BELL ACRES                PA   0.75 INCH HAIL
05/31/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTER

0625 PM    STEUBENVILLE              OH   0.88 INCH HAIL
05/31/02   JEFFERSON                      REPORTED BY
                                          SKYWARN SPOTTER

0630 PM    MCCANDLESS                PA   1.00 INCH HAIL
05/31/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTER

0625 PM    COSHOCTON                 OH   1.50 INCH HAIL
05/31/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTER

0630 PM    FREEPORT                  PA   WIND DAMAGE
05/31/02   BUTLER                         LARGE TREES BLOWN DOWN.
                                          REPORTED BY SKYWARN
                                          SPOTTER

0635 PM    WEXFORD                   PA   WIND DAMAGE
05/31/02   ALLEGHENY                      LARGE TREES AND POWER LINES
                                          BLOWN DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0635 PM    WAKATOMIKA                OH   0.75 INCH HAIL
05/31/02   COSHOCTON                      GROUND COVERED. REPORTED
                                          BY SKYWARN SPOTTER

0645 PM    FRAZEYSBURG               OH   0.75 INCH HAIL
05/31/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTER

0640 PM    MILLVALE                  PA   WIND DAMAGE
05/31/02   ALLEGHENY                      POWER LINES AND TREES
                                          BLOWN DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0645 PM    PENN HILLS                PA   0.75 INCH HAIL
05/31/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTER

0650 PM    ETNA                      PA   1.00 INCH HAIL
05/31/02   ALLEGHENY                      BROKEN WINDOWS. REPORTED
                                          BY SKYWARN SPOTTER
Local storm report, May 31, 6:20 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    EAST MCKEESPORT           PA   WIND DAMAGE
05/31/02   ALLEGHENY                      POWER LINES AND LARGE
                                          TREES DOWN. REPORTED
                                          BY SKYWARN SPOTTER

0710 PM    EAST MCKEESPORT           PA   FLOODING
05/31/02   ALLEGHENY                      US 30 AND SR 148
                                          CLOSED BY HIGH WATER
                                          AND DEBRIS. REPORTED
                                          BY SKYWARN SPOTTER

0722 PM    MCMURRAY                  PA   WIND DAMAGE
05/31/02   WASHINGTON                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY SKYWARN SPOTTER
Local storm report, May 31, 6:20 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    EAST MCKEESPORT           PA   WIND DAMAGE
05/31/02   ALLEGHENY                      POWER LINES AND LARGE
                                          TREES DOWN. REPORTED
                                          BY SKYWARN SPOTTER

0710 PM    EAST MCKEESPORT           PA   FLOODING
05/31/02   ALLEGHENY                      US 30 AND SR 148
                                          CLOSED BY HIGH WATER
                                          AND DEBRIS. REPORTED
                                          BY SKYWARN SPOTTER

The radar

The Pittsburgh radar (KPBZ), 132 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
May 31, 8:15 PM EST
Where
Garrett County, Mc Henry
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -79.350

Thunderstorm winds downed several large trees and power lines in the Deep Creek Lake area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299478.